Reg­u­la­tor acts on risk alert for bone drugs

The Weekend Australian - Travel - - Health -

Ni­cola Berkovic Adam Cress­well

AUS­TRALIA’S drug reg­u­la­tor has moved to en­sure con­sis­tent warn­ings of pos­si­ble side ef­fects are pub­lished for drugs used to treat os­teo­poro­sis and bone can­cer, af­ter claims some pa­tients were not ad­e­quately warned the drugs have been linked to a pro­gres­sive de­cay of jaw bones.

The drugs, known as bis­pho­s­pho­nates, are used to treat bone dis­eases such as os­teo­poro­sis and, in much higher doses, can­cer that has spread to the bone. They are in­tended to in­crease bone den­sity but in rare cases can in­ter­fere with nor­mal bone heal­ing in the jaw — a con­di­tion called os­teonecro­sis, which lit­er­ally means ‘‘ death of the bone’’.

The Ther­a­peu­tic Goods Ad­min­is­tra­tion this week told the ABC’s 7.30 Re­port it would re­quire com­pa­nies sell­ing the drugs to pro­vide ‘‘ clearer and more con­sis­tent in­for­ma­tion’’ to con­sumers of the risk of os­teonecro­sis of the jaw, or ONJ.

Of the two mil­lion Aus­tralians treated with the drugs each year, about 500 are af­fected by the con­di­tion, which can cause gums to break down where teeth have been lost or ex­tracted. In ex­treme sit­u­a­tions it can cause shards of jaw­bone to break off.

How­ever, the Gar­van In­sti­tute’s di­rec­tor of bone and min­eral re­search, Pro­fes­sor John Eis­man, says os­teo­poro­sis pa­tients have an ex­tremely low risk of de­vel­op­ing ONJ — as low as 1 in 10,000, and pos­si­bly as low as 1 in 100,000, ac­cord­ing to stud­ies done in Ger­many.

He said that was be­cause os­teo­poro­sis pa­tients were given 5 per cent or less of the dose pre­scribed to can­cer suf­fer­ers.

‘‘ Where this bis­pho­s­pho­nate-re­lated con­di­tion has been a sig­nif­i­cant health prob­lem is with the very high doses that are given to peo­ple with can­cer, where it’s a mat­ter of life and death,’’ Eis­man said.

‘‘ That should not be con­fused with the much rarer and less se­vere form, which may oc­cur with peo­ple who are be­ing treated for os­teo­poro­sis.’’

He said os­teo­poro­sis suf­fer­ers needed treat­ment to re­duce their rel­a­tively high risk of frac­tures and the se­ri­ous side ef­fects of those, in­clud­ing pre­ma­ture death.

In 2005-06 there were just over two mil­lion pre­scrip­tions for the var­i­ous forms of one bis­pho­s­pho­nate drug, al­en­dronate, sold as Fosamax, Alen­dro and other brands — cost­ing the Phar­ma­ceu­ti­cal Ben­e­fits Scheme nearly $115 mil­lion in that year. Other bis­pho­s­pho­nate drugs in­clude rise­dronate (Ac­tonel), dis­odium pamidronate (Pamisol, Acre­dia) and ibadronic acid (Bon­dronat, Bon­viva).

The TGA is­sued a state­ment on Wed­nes­day this week say­ing the bis­pho­s­pho­nate drugs were ‘‘ very clin­i­cally use­ful’’, and the risk of ONJ was rare and had been both recog­nised for many years. Warn­ings had been in­cluded in printed in­for­ma­tion for doc­tors and pa­tients since early 2005.

Fol­low­ing the pro­gram, ac­tion was be­ing taken to en­sure that the warn­ings were equally clear and ex­plicit across all the many forms and brands of the drugs.

The state­ment said the risk of ONJ was thought to be linked to in­jectable forms of the drugs — which usu­ally in­volve hospi­tal treat­ment rather than the tablets that are pre­scribed by a GP.

‘‘ The Ad­verse Drug Re­ac­tions Unit of the TGA and the Ad­verse Drug Re­ac­tions Ad­vi­sory Com­mit­tee (ADRAC) have pub­lished ar­ti­cles on bis­pho­s­pho­nate-as­so­ci­ated os­teonecro­sis of the jaw in the Aus­tralian Ad­verse Drug Re­ac­tions Bul­letin , most re­cently in Au­gust 2006,’’ a TGA spokes­woman said.

‘‘ The Na­tional Pre­scrib­ing Ser­vice also pro­vided in­for­ma­tion on this is­sue in the April 2007 edi­tion of Ra­tio­nal As­sess­ment of Drugs and Re­search.

The risk of this rare ad­verse re­ac­tion can be greatly re­duced by ap­pro­pri­ate den­tal care.

‘‘ The TGA has re­cently re­viewed the Con­sumer Medicines In­for­ma­tion doc­u­ments of all bis­pho­s­pho­nates to en­sure they ad­e­quately in­form con­sumers about the need to dis­cuss den­tal care, symp­toms and side ef­fects with their health­care pro­fes­sional.

‘‘ The TGA and the Aus­tralian Drug Eval­u­a­tion Com­mit­tee (ADEC) have writ­ten to all state and ter­ri­tory med­i­cal and den­tal boards to en­list their help in in­form­ing/ warn­ing prac­ti­tion­ers.’’

The TGA spokes­woman said all medicines have po­ten­tial risks, and the bal­ance be­tween the ben­e­fits of­fered by the medicine and the po­ten­tial risks ‘‘ need to be con­sid­ered when th­ese prod­ucts are pre­scribed’’.

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.